Alert archive / Oklahoma / Flash Flood Warnings in 2023
Flash Flood Warning 42, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jul 16, 2023, 10:11 AM CDT for 4 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2023, 10:11 AM CDT (15:11 UTC)
- Expired
- Jul 16, 2023, 1:02 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carter County, OK, Johnston County, OK, Marshall County, OK, Murray County, OK
The radar
The Norman radar (KTLX), 122 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 3.2 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2900 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:30 AM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jul 16, 4:30 AM CDT, 5 hours 41 minutes before
Area Forecast Discussion National Weather Service Norman OK 430 AM CDT Sun Jul 16 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 357 AM CDT Sun Jul 16 2023 The storm complex that moved southeast across the Texas panhandle is turning left and now has a more eastward component of motion as it moves into our north Texas counties. In addition, there are also some weak developing showers from south of Elk City to west of Ardmore, which some of the models had hinted may develop with perhaps some weak isentropic upglide on the 305K surface. First period POPs are tricky since the primary complex seems to be farther south than many models projected, but the developing showers in southern Oklahoma may still give some precipitation farther north. For now, have kept the highest POPs in the far south associated with the complex, but keep 20-30s farther north with the other development. Will watch trends and make adjustments based on movement of the complex, and how widespread the new development becomes. This activity will continue to move generally east and likely weaken with time, but chance POPs still linger in the southeast into the afternoon. Meanwhile, a mid-level wave moving from the northern Plains into the Midwest today will help push a surface cold front south into Kansas. There is some potential for storms developing on the front to make a move toward north central Oklahoma this evening. Much of the activity may stay northeast of the forecast area, but there is enough potential for low POPs and the marginal risk of severe storms as per the latest SPC outlook. && .LONG TERM... (Monday through Saturday) Issued at 357 AM CDT Sun Jul 16 2023 The GFS is quite aggressive with QPF into Monday across the I-35 corridor, but looks to also be suffering from convective feedback. The potential for showers/storms Monday is non-zero as even the other models have some QPF signal to our east. Do not have POPs high enough to mention yet, but it will be worth watching the trends. After this, the mid-level ridge builds into the Plains, cuts us off from precipitation chances and brings a return of hot weather for a couple of days. The ridge re-orients and/or weakens some toward the end of the week to allow some storm chances, as a series of shortwaves move from the central Rockies over Kansas or Oklahoma. && .AVIATION... (12Z TAFS) Issued at 428 AM CDT Sun Jul 16 2023 Mostly VFR conditions are expected through the TAF period. Thunderstorms could impact KSPS, dropping visibilities down to IFR conditions. These storms should move out by mid morning. Otherwise, winds will pick up out of the south, with mid to high- level clouds overspreading much of the area. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 88 70 96 76 / 20 10 0 0 Hobart OK 89 69 99 73 / 20 10 0 0 Wichita Falls TX 92 72 103 77 / 50 10 0 0 Gage OK 90 69 98 74 / 10 10 0 0 Ponca City OK 91 70 95 74 / 10 20 10 0 Durant OK 89 72 97 76 / 40 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...26 LONG TERM....26 AVIATION...13
Hazardous weather outlook, Jul 16, 5:11 AM CDT, 5 hours before
Hazardous Weather Outlook National Weather Service Norman OK 511 AM CDT Sun Jul 16 2023 OKZ004>048-050>052-TXZ083>090-171015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 511 AM CDT Sun Jul 16 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Showers and thunderstorms will move across north Texas and parts of southern Oklahoma this morning. A few strong storms with gusty winds will be possible, and there is a marginal risk of severe storms this morning south of a line from Atoka to Duncan to Frederick, and east of a line from Frederick Oklahoma to Knox City Texas. There is also a marginal risk of severe thunderstorms late tonight and early Monday morning across northern Oklahoma, north of a line from Freedom to Waynoka to Enid to Perry. Quarter size hail and winds of 60 to 70 mph will be possible with the strongest storms as storms move into northern Oklahoma from Kansas. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Heat... Heat index values will be between 100 and 110 on Monday and Tuesday afternoons. .Thunderstorms... There are at least slight chances of thunderstorms Thursday through Saturday over portions of Oklahoma. The potential of severe weather appears to be low at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 16, 8:06 AM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Norman OK
806 AM CDT Sun Jul 16 2023
OKZ041-046-161330-
Carter OK-Murray OK-
806 AM CDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of central Carter and
southeastern Murray Counties through 830 AM CDT...
At 805 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Milo, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sulphur, Davis, Springer, Dougherty, Lake Of The Arbuckles, and
Turner Falls.
This includes Interstate 35 between mile markers 42 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3442 9736 3451 9716 3451 9714 3452 9714
3458 9699 3434 9691 3433 9693 3432 9693
3430 9731
TIME...MOT...LOC 1305Z 254DEG 19KT 3439 9725
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MADSpecial weather statement, Jul 16, 8:16 AM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Norman OK
816 AM CDT Sun Jul 16 2023
OKZ027-039-040-045-161345-
Grady OK-Stephens OK-Garvin OK-Jefferson OK-
816 AM CDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of northwestern
Jefferson, southwestern Garvin, southeastern Grady and Stephens
Counties through 845 AM CDT...
At 816 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Duncan, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Duncan, Marlow, Comanche, Bray, Velma, Loco, Waurika Lake, Corum,
Central High, Empire City, and Cox City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3456 9814 3461 9814 3476 9767 3455 9755
3451 9755 3450 9756 3429 9756 3426 9810
TIME...MOT...LOC 1316Z 257DEG 24KT 3446 9796
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MADSpecial weather statement, Jul 16, 8:25 AM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Norman OK
825 AM CDT Sun Jul 16 2023
OKZ041-046-047-161400-
Carter OK-Johnston OK-Murray OK-
825 AM CDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of northwestern
Johnston, east central Carter and southeastern Murray Counties
through 900 AM CDT...
At 825 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dougherty, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tishomingo, Springer, Ravia, Mill Creek, Dougherty, Gene Autry, Lake
Of The Arbuckles, Reagan, and Turner Falls.
This includes Interstate 35 between mile markers 40 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3431 9723 3446 9723 3451 9677 3450 9673
3423 9670 3423 9703
TIME...MOT...LOC 1325Z 265DEG 17KT 3436 9701
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MADSpecial weather statement, Jul 16, 9:07 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Norman OK
907 AM CDT Sun Jul 16 2023
OKZ039>041-046-161430-
Carter OK-Stephens OK-Garvin OK-Murray OK-
907 AM CDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of southwestern Garvin,
east central Stephens, northwestern Carter and northwestern Murray
Counties through 930 AM CDT...
At 907 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tatums, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Davis, Wynnewood, Elmore City, Katie, Foster, Tatums, Ratliff City,
Hennepin, and Pernell.
This includes Interstate 35 between mile markers 51 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3442 9759 3461 9761 3470 9711 3444 9706
TIME...MOT...LOC 1407Z 260DEG 24KT 3453 9744
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MADSpecial weather statement, Jul 16, 9:32 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Norman OK
932 AM CDT Sun Jul 16 2023
OKZ041-046-047-050>052-161500-
Love OK-Carter OK-Johnston OK-Marshall OK-Murray OK-Bryan OK-
932 AM CDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of Johnston,
northwestern Bryan, northeastern Love, southeastern Carter, Marshall
and southeastern Murray Counties through 1000 AM CDT...
At 932 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mannsville, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ardmore, Madill, Tishomingo, Kingston, Dickson, Mannsville, Ravia,
Silo, Milburn, Gene Autry, Mead, Woodville, Fillmore, Reagan, Lake
Murray, Russett, Little City, Nida, northern Lake Texoma, and
Oakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3401 9709 3432 9709 3446 9654 3421 9643
3394 9647
TIME...MOT...LOC 1432Z 263DEG 32KT 3417 9689
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MADSpecial weather statement, Jul 16, 9:57 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Norman OK
957 AM CDT Sun Jul 16 2023
OKZ043-047-048-051-052-161530-
Coal OK-Atoka OK-Johnston OK-Marshall OK-Bryan OK-
957 AM CDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of southern Johnston,
Bryan, south central Coal, Marshall and southwestern Atoka Counties
through 1030 AM CDT...
At 957 AM CDT, Doppler radar was tracking a strong thunderstorm near
Little City, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Durant, Madill, Atoka, Tishomingo, Kingston, Colbert, Caddo,
Mannsville, Bokchito, Ravia, Achille, Wapanucka, Silo, Milburn,
Tushka, Caney, Kenefic, Kemp, Mead, and Armstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3384 9615 3381 9618 3380 9618 3381 9616
3377 9617 3375 9621 3379 9652 3382 9653
3382 9658 3385 9663 3389 9659 3392 9666
3383 9671 3383 9676 3387 9681 3385 9686
3428 9693 3447 9617 3384 9607
TIME...MOT...LOC 1457Z 266DEG 29KT 3411 9665
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MADThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:16 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 29 min |
| Jul 16, 7:44 AM CDT | Special Weather Statement | OUN | Stephens | 31 min |
| Jul 16, 8:06 AM CDT | Special Weather Statement | OUN | Murray | 24 min |
| Jul 16, 8:16 AM CDT | Special Weather Statement | OUN | Stephens | 29 min |
| Jul 16, 8:25 AM CDT | Special Weather Statement | OUN | Murray | 35 min |
| Jul 16, 8:52 AM CDT | Areal Flood Advisory | OUN | Carter, Johnston, Murray | 4 hr |
| Jul 16, 9:07 AM CDT | Special Weather Statement | OUN | Murray | 23 min |
| Jul 16, 9:32 AM CDT | Special Weather Statement | OUN | Johnston, Marshall | 28 min |
| Jul 16, 9:36 AM CDT | Areal Flood Advisory | OUN | Carter, Johnston, Marshall, Murray | 3 hr |
| Jul 16, 9:48 AM CDT | Areal Flood Advisory | OUN | Bryan, Johnston, Marshall | 3 hr |
| Jul 16, 9:57 AM CDT | Special Weather Statement | OUN | Bryan, Johnston, Marshall | 33 min |
| Jul 16, 10:27 AM CDT | Special Weather Statement | OUN | Bryan | 33 min |
| Jul 16, 10:28 AM CDT | Flash Flood Warning | OUN | Bryan, Marshall | 3 hr |
| Jul 16, 10:35 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 40 min |
| Jul 16, 11:05 AM CDT | Special Weather Statement | OUN | Choctaw | 25 min |
| Jul 16, 11:10 AM CDT | Areal Flood Advisory | OUN | Bryan | 3 hr |
| Jul 16, 11:22 AM CDT | Special Weather Statement | OUN | Coal | 23 min |
| Jul 16, 12:20 PM CDT | Special Weather Statement | OUN | Atoka | 25 min |
| Jul 16, 1:02 PM CDT | Areal Flood Warning | OUN | Carter, Johnston, Marshall, Murray | 118 min |
| Jul 16, 1:56 PM CDT | Heat Advisory | OUN | Atoka, Beckham, Bryan, Canadian, Carter, Cleveland and 29 more | 3 days |
| Jul 16, 3:14 AM CDT | Special Weather Statement | OUN | Foard, Knox | 61 min |
| Jul 16, 4:06 AM CDT | Special Weather Statement | OUN | Foard, Knox | 24 min |
| Jul 16, 4:26 AM CDT | Special Weather Statement | OUN | Baylor, Knox | 64 min |
| Jul 16, 5:58 AM CDT | Special Weather Statement | OUN | Archer, Baylor, Wichita | 32 min |
| Jul 16, 6:58 AM CDT | Areal Flood Advisory | OUN | Wichita | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.